Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 74, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 6, 2022, 7:56 PM CDT for Jackson County, Missouri; Johnson County, Wyandotte County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2022, 7:56 PM CDT (00:56 UTC)
- Expired
- Jun 6, 2022, 8:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Johnson County, KS, Wyandotte County, KS, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 39 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1050 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:31 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 6, 6:31 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 631 PM CDT Mon Jun 6 2022 .Discussion... Issued at 310 PM CDT MON JUN 6 2022 Key Messages... - Isolated thunderstorms this afternoon in northern Missouri. - Near nightly/morning thunderstorm complexes traversing the region tonight, Tuesday night, and Thursday night. - Strong complex of storms expected in eastern Kansas and western Missouri late Tuesday into Wednesday Morning. Pockets of damaging winds are the greatest concerns at present. Detailed Discussion... Subsidence on the heels of the remnant MCV crossing the Ozarks this morning fostered clearing across most of northwest Missouri. Through the afternoon, a decent cu field has developed while a focused cluster of thunderstorms continues to slowly evolve across south central Iowa into far northern Missouri, rooted along a weak frontal boundary and buoyed by ample mid to high 60s dew points this afternoon. Current thoughts are for this activity to continue to slowly build south and southeast across northern Missouri through the early evening. A few updrafts may be strong, posing an isolated risk of hail with support from modest mid-level lapse rates and deep layer shear. Remaining focused along the weak surface boundary, expect this activity to sink as far south as central Missouri by 7 PM CDT, before dissipating around sunset. Overnight, Similar to last night, convection is expected to develop with support from a weak upper short wave traversing NE/KS. MCS maintenance progs suggest by the time the complex reaches eastern Kansas and western Missouri, it will be weakening and moving southeast, generally toward the four states region, but some showers/isolated thunder as far north as the KC Metro around sunrise. No severe weather is expected for the region at this time with this complex. Tuesday, the series of passing short waves does not end, with another, likely more prominent MCS moving through the region late Tuesday night and early Wednesday morning. With focused forcing for ascent along a surface boundary dropping south across Nebraska into a well supportive environment for convective initiation, dew points in the upper 60s combined with ample diurnal heating to support MLCAPE values over 2000 J/Kg, and modest deep layer shear and mid- level lapse rates, anticipate initiation by mid-afternoon near the triple point in southwest Nebraska/northwest Kansas. For more forecast details on this activity, check with the Nebraska and Kansas Offices and latest SPC Day 2 Discussion. As this activity evolves into one or more clusters of storms, becoming an MCS overnight, it is expected to traverse east and southeast through eastern Kansas into western Missouri after Midnight through sunrise. The truth is, given the under-performance of the past two forecast MCSs in the 36 to 24 hour forecast window, this one does seem to be better resolved and with more classic MCS parameters while viewing the different flavors of CAMs. Confidence is such that a complex of storms will move through the area early Wednesday morning. Strong with isolated severe winds is possible. Storms should be exiting to the east and southeast by Noon to mid-afternoon. A shift in the synoptic pattern, away from primarily zonal flow across the region, will begin to take shape Thursday into Friday. With a building ridge over the western U.S., another upper short wave trough will traverse the region Thursday night into Friday morning bringing a complex of thunderstorms with it... again. && .Aviation...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 629 PM CDT MON JUN 6 2022 Scattered thunderstorms near the terminals will decrease in coverage around sunset and will remain quiet through the rest of the late evening and overnight. There is some hint of some isolated thunderstorm activity around sunrise, but uncertainty and low coverage will preclude a prevailing mention for now. Will continue to monitor and update with future TAF. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Kurtz Aviation...Leighton
Hazardous weather outlook, Jun 6, 4:59 AM CDT, 14 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 459 AM CDT Mon Jun 6 2022 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 459 AM CDT Mon Jun 6 2022 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Lingering rainfall is expected through Monday morning, with marginal concerns for flooding across easily flood-prone areas. Rain will gradually taper off by the late morning, with additional chances for isolated thunderstorms in north and central Missouri later this afternoon and evening. No severe weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to isolated severe storms are possible Tuesday in eastern Kansas and south of I-70. Main impacts are heavy rainfall, gusting winds, and isolated pockets of hail. Additional rain chances are expected through Friday with 1-2 inches of rainfall possible by the end of the week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 6, 7:05 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
705 PM CDT Mon Jun 6 2022
KSZ025-103-MOZ028-070030-
Atchison KS-Leavenworth KS-Platte MO-
705 PM CDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of northern
Leavenworth, southeastern Atchison and central Platte Counties
through 730 PM CDT...
At 705 PM CDT, Doppler radar was tracking a strong thunderstorm near
Easton, or 10 miles south of Atchison, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leavenworth, Lansing, Platte City, Weston, Easton, Tracy, Fairmount,
Farley, Iatan, Fort Leavenworth, Stillings, Bean Lake, Beverly, East
Leavenworth, Lowemont, Jarbalo and Potter.
This includes Interstate 29 between mile markers 20 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3952 9509 3940 9476 3921 9484 3920 9487
3920 9490 3919 9490 3914 9505 3936 9518
3942 9518 3942 9520
TIME...MOT...LOC 0005Z 314DEG 24KT 3941 9510
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LeightonSpecial weather statement, Jun 6, 7:29 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
729 PM CDT Mon Jun 6 2022
MOZ040-070100-
Howard MO-
729 PM CDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of eastern Howard
County through 800 PM CDT...
At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayette, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fayette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3904 9254 3902 9256 3899 9256 3898 9257
3897 9256 3897 9259 3915 9278 3928 9262
3919 9246
TIME...MOT...LOC 0028Z 314DEG 30KT 3917 9263
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LeightonSpecial weather statement, Jun 6, 7:36 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
736 PM CDT Mon Jun 6 2022
KSZ103>105-MOZ028-070100-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-
736 PM CDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of Wyandotte, central
Leavenworth, north central Johnson and southeastern Platte Counties
through 800 PM CDT...
At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shawnee, Leavenworth, Lansing, Bonner Springs, De Soto, Parkville,
Basehor, Edwardsville, Riverside, Weatherby Lake, Lake Quivira,
Kansas City, Fairmount, Farley, Pomeroy, Waldron, Stillings, Muncie,
Maywood and Wolcott.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 417.
Interstate 635 near mile marker 7.
Interstate 435 between mile markers 7 and 24.
Kansas Turnpike between mile markers 217 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3924 9509 3934 9490 3919 9463 3902 9477
3899 9497
TIME...MOT...LOC 0036Z 325DEG 25KT 3923 9495
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:29 PM CDT | Special Weather Statement | EAX | Howard | 31 min |
| Jun 7, 4:06 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 24 min |
| Jun 7, 4:31 PM CDT | Special Weather Statement | EAX | Bates | 29 min |
| Jun 6, 7:05 PM CDT | Special Weather Statement | EAX | Leavenworth | 25 min |
| Jun 6, 7:36 PM CDT | Special Weather Statement | EAX | Leavenworth, Wyandotte | 24 min |
| Jun 6, 9:21 PM CDT | Special Weather Statement | EAX | Wyandotte | 24 min |
| Jun 6, 9:34 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 26 min |
| Jun 7, 4:48 AM CDT | Special Weather Statement | EAX | Miami | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.